Alert archive / California / Red Flag Warnings in 2020

Red Flag Warning 12, NWS San Francisco Bay Area, CA

December 6, 20208 counties in California

NWS San Francisco Bay Area, CA issued this red flag warning at Dec 6, 2020, 3:18 AM PST for 8 counties in California. It took effect at Dec 6, 2020, 11:00 PM PST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 6, 2020, 3:18 AM PST (11:18 UTC)
In effect from
Dec 6, 2020, 11:00 PM PST
Expired
Dec 7, 2020, 5:00 PM PST
In force
18 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, Contra Costa County, CA, Marin County, CA, Napa County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 77 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 11.3 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2020-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2020-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2284 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WWUS86 KMTR 061118
RFWMTR

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Francisco CA
318 AM PST Sun Dec 6 2020

...Late season offshore wind event tonight into Monday...

.Northeast winds will develop before midnight across the North and
East Bay hills. Winds will increase overnight into Monday morning
and overspread much of the Bay Area. The strongest winds will
remain in the hills but also drop into lower elevations including
the coastline from Sonoma to San Mateo. The strongest winds are 
expected during the morning hours of Monday with widespread gusts 
to 45 mph and localized gusts to 60 mph in the hills.

CAZ505>507-509>512-070000-
/O.NEW.KMTR.FW.W.0012.201207T0700Z-201207T1900Z/
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Peninsula Coast-East Bay Interior Valleys-
East Bay Hills and the Diablo Range-Santa Cruz Mountains-
318 AM PST Sun Dec 6 2020

...RED FLAG WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM
PST MONDAY FOR GUSTY OFFSHORE WINDS FOR THE NORTH AND EAST BAY AS
WELL AS THE SANTA CRUZ MOUNTAINS AND COASTAL SAN MATEO...

The National Weather Service in San Francisco has issued a Red
Flag Warning for gusty offshore winds, which is in effect from 
11 PM this evening to 11 AM PST Monday.

* AFFECTED AREA...Fire Weather Zone 505 Coastal North Bay 
  Including Point Reyes National Seashore, Fire Weather Zone 506 
  North Bay Interior Valleys, Fire Weather Zone 507 North Bay 
  Mountains, Fire Weather Zone 509 San Francisco Peninsula 
  Coast, Fire Weather Zone 510 East Bay Interior Valleys, Fire 
  Weather Zone 511 East Bay Hills and the Diablo Range and Fire 
  Weather Zone 512 Santa Cruz Mountains.

* TIMING...Winds will increase before midnight tonight then
  increase overnight into Monday morning. The strongest winds are
  forecast Monday morning through midday before slowly easing
  Monday afternoon.

* WINDS...North 15 to 25 mph with frequent gusts up to 45 mph
  above 1000 feet. Local gusts to 60 mph for wind favored
  locations around Mt Saint Helena, Mount Diablo and Mt Tamalpais.

* RELATIVE HUMIDITY...Humidity will be moderate tonight from
  40-50% but gradually lower to around 30% by midday Monday.

* TEMPERATURES...Record highs into the 70s on Monday.

* IMPACTS...Any new starts aligned with wind will likely show
  rapid growth as fuels remain at or near all time record dry 
  levels for early December. Strong winds could cause power 
  outages as well as downed trees and limbs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
791 
WWUS86 KMTR 062309
RFWMTR

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Francisco CA
309 PM PST Sun Dec 6 2020

...Late season offshore wind event tonight through Monday...

.Northeast winds will develop before midnight across the North
and East Bay hills. Winds will increase overnight into Monday
morning and overspread much of the Bay Area. The strongest winds
will remain in the hills but also drop into lower elevations
including the coastline from Sonoma to San Mateo. The strongest
winds are expected during the morning hours of Monday with
widespread gusts to 45 mph and localized gusts to 60 mph in the
hills.

CAZ505>507-509>512-071215-
/O.EXT.KMTR.FW.W.0012.201207T0700Z-201208T0100Z/
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Peninsula Coast-East Bay Interior Valleys-
East Bay Hills and the Diablo Range-Santa Cruz Mountains-
309 PM PST Sun Dec 6 2020

...RED FLAG WARNING NOW IN EFFECT FROM 11 PM THIS EVENING TO 5 PM
PST MONDAY FOR GUSTY OFFSHORE WINDS FOR THE NORTH AND EAST BAY AS
WELL AS THE SANTA CRUZ MOUNTAINS AND COASTAL SAN MATEO...

* AFFECTED AREA...Fire Weather Zone 505 Coastal North Bay 
  Including Point Reyes National Seashore, Fire Weather Zone 506 
  North Bay Interior Valleys, Fire Weather Zone 507 North Bay 
  Mountains, Fire Weather Zone 509 San Francisco Peninsula 
  Coast, Fire Weather Zone 510 East Bay Interior Valleys, Fire 
  Weather Zone 511 East Bay Hills and the Diablo Range and Fire 
  Weather Zone 512 Santa Cruz Mountains.

* TIMING...Winds will increase before midnight tonight then
  increase overnight into Monday morning. The strongest winds are
  forecast Monday morning through midday before slowly easing late Monday
  afternoon.

* WINDS...North 15 to 25 mph with frequent gusts up to 45 mph 
  above 1000 feet. Local gusts to 60 mph for wind favored 
  locations around Mt Saint Helena, Mount Diablo and Mt 
  Tamalpais.

* RELATIVE HUMIDITY...Humidity will be moderate tonight from 40-
  50% but gradually lower to 25-35% by midday Monday.

* TEMPERATURES...Record highs into the 70s on Monday.

* IMPACTS...Any new starts aligned with wind will likely show 
  rapid growth as fuels remain at or near all time record dry 
  levels for early December. Strong winds could cause power 
  outages as well as downed trees and limbs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
284 
WWUS86 KMTR 071135
RFWMTR

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Francisco CA
335 AM PST Mon Dec 7 2020

...Strong Wind and Low Humidity Causing Critical Fire Weather 
Conditions Today...

.Strong and gusty offshore winds will continue over the region
through this morning and may mix down to lower elevations around
sunrise. These strong winds combined with dry fuels and low 
humidity will result in continued critical fire weather 
conditions today. Winds will begin to decrease this afternoon, yet
humidity will continue to lower. 

CAZ505>507-509>512-080100-
/O.CON.KMTR.FW.W.0012.000000T0000Z-201208T0100Z/
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Peninsula Coast-East Bay Interior Valleys-
East Bay Hills and the Diablo Range-Santa Cruz Mountains-
335 AM PST Mon Dec 7 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PST THIS
AFTERNOON FOR GUSTY OFFSHORE WINDS FOR THE NORTH AND EAST BAY AS
WELL AS THE SANTA CRUZ MOUNTAINS AND COASTAL SAN MATEO...

* AFFECTED AREA...Fire Weather Zone 505 Coastal North Bay 
  Including Point Reyes National Seashore, Fire Weather Zone 506 
  North Bay Interior Valleys, Fire Weather Zone 507 North Bay 
  Mountains, Fire Weather Zone 509 San Francisco Peninsula 
  Coast, Fire Weather Zone 510 East Bay Interior Valleys, Fire 
  Weather Zone 511 East Bay Hills and the Diablo Range and Fire 
  Weather Zone 512 Santa Cruz Mountains.

* TIMING...The strongest winds are forecast this morning through
  midday before gradually decreasing this afternoon. 

* WINDS...North 15 to 25 mph with frequent gusts up to 45 mph
  above 1000 feet. Local gusts in excess of 60 mph for wind 
  favored locations around Mt Saint Helena, Mount Diablo and Mt 
  Tamalpais.

* RELATIVE HUMIDITY...Humidity will be moderate this morning from
  40-50% but gradually lower to 25-35% by midday.

* TEMPERATURES...Record highs into the 70s.

* IMPACTS...Any new starts aligned with wind will likely show 
  rapid growth as fuels remain at or near all time record dry 
  levels for early December. Strong winds could cause power 
  outages as well as downed trees and limbs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
906 
WWUS86 KMTR 080053
RFWMTR

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Francisco CA
453 PM PST Mon Dec 7 2020

CAZ505>507-509>512-080200-
/O.EXP.KMTR.FW.W.0012.000000T0000Z-201208T0100Z/
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Peninsula Coast-East Bay Interior Valleys-
East Bay Hills and the Diablo Range-Santa Cruz Mountains-
453 PM PST Mon Dec 7 2020

...RED FLAG WARNING WILL EXPIRE AT 5 PM PST THIS AFTERNOON FOR 
THE NORTH AND EAST BAY AS WELL AS THE SANTA CRUZ MOUNTAINS AND 
COASTAL SAN MATEO...

Winds will continue to weaken through the rest of the evening and
overnight. Still expecting dry conditions across the hills and 
mountains, but the weaker winds will bring conditions under Red 
Flag criteria.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this red flag warning went out at Dec 5, 10:14 PM PST, 5 hours 4 minutes earlier.

Area forecast discussion, Dec 5, 10:14 PM PST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1014 PM PST Sat Dec 5 2020

.SYNOPSIS...Slight cooling trend through the weekend while a weak
cold front moves into Northern California. The upper low
associated with that cold front will slide southward Sunday night
and retrograde back towards the coast through Monday. This pattern
will create offshore flow with gusty winds over the mountains
during that period. Afterwards, dry weather with mild daytime
highs and cool nights will persist for the rest of the week.

&&

.DISCUSSION...as of 08:53 PM PST Saturday...The much talked about
weak cold front is finally here. In the general sense the frontal
passage looked mostly dry for the Bay Area with some showers or
drizzle was even possible the last few days on forecast models.
However, it's now looking even less likely for precip as
observations shows precip is well to the north. The closest bucket
tip thus far is NW of Ukiah at 0.01". The cold front is on the
verge of pushing into the Bay Area so some low level moisture and
terrain forcing may result in some drizzle, but confidence is
pretty low. One thing that did verify with front was cooler
temperatures and much higher humidity. The real winner for the Bay
Area is the much higher RH - up 10-40% over yesterday at this
time. Why is this so important? The higher humidity will initially
slow the start of fire weather concerns later in the weekend. The
front is still on track to pass through later this evening and
overnight. Some clearing will occur behind the front on Sunday,
but temperatures will cool a few degrees and RH remains up. Winds
will become more northerly through the day Sunday and eventually
northeasterly Sunday evening and Sunday night. Models have been
very consistent with offshore flow kicking in Sunday evening
peaking early Monday morning and remaining gusty through the day.
This is a little different than our typical diurnal offshore
overnight peaking and easing through the day. This time winds
remain gusty through the peak heating of the day. Winds still
appear to be strongest over the higher terrain (above 1000 feet),
especially the North and East Bay. Latest hi- res 1km WRF model
shows a gusts 55-65 mph for places like Mt St Helena early Monday.
Winds do ultimately subside Monday evening and into Tuesday. Now
back to the higher humidity - the higher humidity will persist
through Sunday evening and early Sunday night. The drier airmass
typically associated with offshore flow will not arrive until late
Monday morning. Thankfully the arrival will just be near the end
of the peak wind push. This slight disconnect and higher humidity
will help to mitigate overall fire concerns, which is why not
Watch is out right now. However, all that being said it is
important to say conditions will be near critical as fuel moisture
and energy release charts are in record territory.

Another byproduct of the offshore flow will be the warm up on
Monday and Tuesday. Current forecast has max temps in the 70s,
which is about 5-15 degrees above normal for December. It's
possible that a few are near record territory. It will not feel
like December early next week, especially when many are grasping
for any signs of rain.

&&

.AVIATION...as of 10:14 PM PST Saturday...For the 06z TAFs.
Predominantly VFR across the Bay Area with patchy fog and low
clouds around Monterey Bay, as seen on satellite night imagery.
Low clouds off the coastline are breaking up and not approaching
land. Overnight, can expect some locally dense fog in North Bay
valleys as RH's increase, and patchy fog elsewhere, with some
IFR/MVFR cigs. Gradual clearing Sunday morning with VFR conditions
from late morning through the afternoon and light winds. Winds
aloft increase significantly Sunday night, bringing LLWS concerns
to Bay Area terminals.

Vicinity of KSFO...VFR with a few high clouds passing over and
some low clouds offshore. Light NW winds becoming vrb overnight.
Cigs expected to form overnight with MVFR conditions likely and
possible IFR with patchy fog/low clouds through Sunday morning.
Clearing to VFR Sunday afternoon with generally light winds.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...IFR/MVFR/VFR with patchy fog and low
clouds, which appear to be dissipating. Redevelopment is possible
overnight with post-frontal low-level moisture, but confidence is
low. Clearing expected late morning to early afternoon with VFR
conditions. Light and vrb winds becoming SE overnight in the
Salinas Valley.

&&

.MARINE...as of 08:43 PM PST Saturday...Split flow with light
southerly winds in the waters north of the Golden Gate and
northerly winds in the southern waters through the evening.
Widespread northerly winds will return overnight into Sunday and
gradually increase throughout the day. Seas feature a moderate
period west-northwest swell that will continue through Sunday. The
combination of breezy winds and steep seas will result in
hazardous seas conditions, particularly for smaller vessels. A
large, long period northwest swell will arrive Monday, peak on
Tuesday, and bring potential hazards along the immediate coast.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...SCA...Pt Arena to Pt Reyes 0-10 nm from 3 AM
             SCA...Pt Arena to Pigeon Pt 10-60 nm from 3 AM

&&

PUBLIC FORECAST: MM
AVIATION: Lorber
MARINE: Palmer

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 2:26 AM PSTSmall Craft AdvisoryMTR6 days
Dec 6, 2:57 AM PSTGale WarningMTR32 hr
Dec 6, 3:05 AM PSTWind AdvisoryMTRAlameda, Contra Costa, Marin, Napa, City and County of San Francisco, San Mateo and 3 more32 hr
Dec 6, 3:38 AM PSTBeach Hazards StatementMTRMarin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma52 hr
Dec 6, 3:38 AM PSTHigh Surf WarningMTRMarin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma65 hr

Nearby

Red Flag Warnings in California, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.